Tennessee, 2004Flash Flooding and Damaging Wind in Tennessee, March 5, 2004
March 5, 2004 · NWS OHX · 6 events in 5 counties and zones
5 flash flood, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Mar 5, 3:55 AM CST, 13 hours 21 minutes earlier.
Area forecast discussion, Mar 5, 3:55 AM CST, 13 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
355 AM CST FRI MAR 5 2004
DISCUSSION...
CONVECTIVE LINE OF STORMS WEST WILL SLOWLY WEAKEN AS THEY MOVE INTO
MIDDLE TENNESSEE THIS MORNING. UPPER SHORTWAVE TROUGH SUPPORT FOR
EARLIER LINEAR MCS LIFTS AWAY NORTH. WILL LOWER RAIN CHANCE TODAY...
AS SCATTERED.
SCATTERED THUNDERSTORMS THIS AFTERNOON...WITH RESIDUAL BOUNDARIES
AND AFTERNOON DESTABILIZATION. A 50 PERCENT CHANCE OF THUNDERSTORMS
FOR ALL BUT SOUTHWEST. IN SOUTHWEST MIDDLE TENNESSEE...ANOTHER ROUND
OF ORGANIZED STORMS IS EXPECTED TO FIRE...IN ASSOCIATION WITH
APPROACH OF DEEP UPPER TROUGH. QUICK CHANGE IN LATER (05/06Z) MODEL
OUTPUT WITH FLASH FLOOD POTENTIAL. FFA WILL BE ISSUED ACROSS MIDDLE
TENNESSEE...LATE THIS AFTERNOON AND TONIGHT.
SURFACE FRONT LOOKS SLOWER TOO. HIGH CONFIDENCE OF MODERATE TO HEAVY
RAIN TONIGHT. FFG VALUES STILL FAIRLY HIGH...BUT PRECIPITABLE WATER
VALUES CLOSE TO TWO INCHES AND STRONG VERTICAL MOTION...CONVECTIVE
RAINFALL LOOKS FLASHY. SHEAR PROFILES QUITE STRONG...SO THERE IS
ALSO A CONCERN FOR WIND DAMAGE AND POSSIBLY TORNADOES.
COLD FRONT EAST OF MIDDLE TENNESSEE SATURDAY MORNING. SO THE
PRECIPITATION CHANCE SHUTS OFF IN THE AFTERNOON. WILL KEEP UP A
SLIGHT CHANCE PLATEAU WITH LINGERING L/L MOISTURE AND UPSLOPE
FLOW.
&&
.BNA WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FOR ALL OF MIDDLE TENNESSEE LATE THIS AFTERNOON AND
TONIGHT.
&&
04
Hazardous weather outlook, Mar 5, 5:30 AM CST, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CST FRI MAR 5 2004
TNZ005>011-022>034-056>066-075-077>080-093>095-061130-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CST FRI MAR 5 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
LOOK FOR SHOWERS AND A FEW THUNDERSTORMS TO DEVELOP ACROSS THE MID
STATE AHEAD OF AN APPROACHING COLD FRONT. IT IS POSSIBLE THAT A FEW
OF THE STORMS COULD PRODUCE DAMAGING WINDS...WITH THE LIKELY
TIME FRAME BEING LATE THIS AFTERNOON AND EVENING.
HEAVY RAIN IS ALSO POSSIBLE...WITH UPWARDS OF 2 INCHES IN LOCALIZED
DOWNPOURS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON AND
TONIGHT.
GIRODO
ROSE
Flash Flood, Rutherford
- When
- March 5, 5:16 PM CST to 7:15 PM CST
- Where
- Rutherford County, Smyrna
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.843, -86.417 (the zone’s center; the record gives no point)
Street flooding was occurring near Smyrna Airport.
Flash Flood, Trousdale
- When
- March 5, 6:00 PM CST to 7:15 PM CST
- Where
- Trousdale County, North Portion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.392, -86.157 (the zone’s center; the record gives no point)
Police Dept. reported flooding along Highway 141 in the northern part of the county.
Flash Flood, Wilson
- When
- March 5, 6:15 PM CST to 7:15 PM CST
- Where
- Wilson County, Lebanon
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.155, -86.298 (the zone’s center; the record gives no point)
City streets were closed due to high water.
Thunderstorm Wind, Giles
- When
- March 5, 7:09 PM CST
- Where
- Giles County, Pulaski
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.200, -87.017
Trees were blown down. A gazebo was blown away on U.S. Highway 64 west.
Flash Flood, Giles
- When
- March 5, 8:55 PM CST to 10:00 PM CST
- Where
- Giles County, Ardmore
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.202, -87.035 (the zone’s center; the record gives no point)
Highway 7 was under water near Ardmore.
Flash Flood, Coffee
- When
- March 5, 9:40 PM CST to 11:15 PM CST
- Where
- Coffee County, Tullahoma
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.491, -86.075 (the zone’s center; the record gives no point)
Trained Spotter reported ditches were overflowing and street flooding in Tullahoma.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Kentucky, March 5 to 6, 20042 deaths · $10,000 · 3 events
- High Wind in Illinois, March 5, 20041 death · 6 injured · 50 kt wind · 6 events
- Heavy Rain in Alabama, March 5, 20041 death · 1 event
- High Wind in Ohio, March 5, 20041 injured · $2.4 million · 52 kt wind · 28 events
- High Wind in Pennsylvania, March 5, 2004$225,000 · 50 kt wind · 3 events
- Flash Flooding and Hail in Mississippi, March 5, 2004$97,000 · 1.5 in hail · 19 events
- High Wind in Wyoming, March 5 to 6, 2004$100,000 · 63 kt wind · 8 events
- Damaging Winds in Wisconsin, March 5, 2004$50,000 · 65 kt wind · 11 events
- Flooding in Michigan, March 5 to 7, 2004$50,000 · 3 events
- Tornado and Flash Flooding in Mississippi, March 5 to 6, 2004$23,000 · F0 · 10 events
- High Wind in Indiana, March 5, 200452 kt wind · 24 events
- Winter Storm in Minnesota, March 5, 200415 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389534, 5389535, 5389533, 5389531, 5389532, 5389536.